Alert archive / Idaho / Flash Flood Watches in 2012
Flash Flood Watch 1, NWS Missoula, MT
NWS Missoula, MT issued this flash flood watch at Jul 14, 2012, 2:42 PM MDT for Lemhi County, Idaho. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2012, 2:42 PM MDT (20:42 UTC)
- Expired
- Jul 14, 2012, 8:22 PM MDT
- In force
- 6 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
County Lemhi County, ID
The radar
The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1845 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
815 WGUS65 KMSO 142042 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 242 PM MDT SAT JUL 14 2012 IDC059-150445- /O.NEW.KMSO.FF.A.0001.120714T2042Z-120715T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEMHI- 242 PM MDT SAT JUL 14 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO... INCLUDING THE FOLLOWING COUNTY...LEMHI. * UNTIL 11 PM MDT THIS EVENING. * STRONG THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AFTERNOON AND EVENING. SOME STORMS COULD PRODUCE VERY FAST AND VERY HEAVY RAINFALL AMOUNTS...WITH ONE HALF INCH OR MORE FALLING IN LESS THAN A 30 MINUTE TIME FRAME. * ROCK AND MUD SLIDES, AS WELL AS WASHOUTS ACROSS ROADWAYS, WILL BE COMMON. QUICK RISES IN SMALL STREAMS AND LOCALIZED FLOODING MAY ALSO RESULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. && $$
1 follow-up statement
914 WGUS65 KMSO 150222 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 822 PM MDT SAT JUL 14 2012 IDC059-150330- /O.CAN.KMSO.FF.A.0001.000000T0000Z-120715T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEMHI- 822 PM MDT SAT JUL 14 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO HAS BEEN CANCELLED. THUNDERSTORM RELATED FLASH FLOOD THREATS HAVE ENDED AS THUNDERSTORM COVERAGE HAS LESSENED. LIGHTER RAIN SHOWERS ARE EXPECTED THROUGH THE EVENING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jul 14, 8:37 AM MDT, 6 hours 5 minutes earlier.
Area forecast discussion, Jul 14, 8:37 AM MDT, 6 hours 5 minutes before
Area Forecast Discussion National Weather Service Missoula MT 837 AM MDT Sat Jul 14 2012 .UPDATE...Dried out Clearwater Mountains, Lemhi county of Idaho through Missoula/Bitterroot valley early this morning. && .DISCUSSION...A dry slot has made its way into portions north central Idaho and west central Montana this morning. This is bringing a reprieve in the showers and has allowed some fog to develop in valleys that did receive rain overnight. The reprieve is expected to be short lived as another surge of moisture is moving up from southern Idaho and waves spinning around the upper low currently over north central Oregon. Expect showers and embedded thunderstorms to develop across north central Idaho and western Montana by late morning and continue through tonight. Again, heavy rain is likely under any cells that develop that may cause local ponding of water in urban areas and debris/mud flows in steeper terrain and recent burn areas. && .AVIATION...A slow moving cutoff low west of the region continues to pump moisture into the Northern Rockies. Showers will increase this morning, and embedded thunderstorms can be expected by noon. Northwest Montana will be hardest hit with precipitation, but all terminals can expect to be impacted by thunderstorms and showers. Thunderstorms are expected to be slow moving with lower ceilings, gusty winds, and heavy rain. && .PREV DISCUSSION... /ISSUED / ...Heavy showers possible with thunderstorms today... DISCUSSION...A heavily moisture-laden air mass has moved over the Northern Rockies...and will greatly impact the weather this weekend. The moisture has been brought up from the south by a nearly stationary upper low over northwest Oregon. This air mass is very unstable and has supported thunderstorms over northwest Montana through the night. Abundant lightning and brief heavy rain has been the main threat from the stronger cells. An automated sensor in Libby picked up nearly two-thirds of an inch in less than an hour. Intense rain with the thunderstorm cores will continue to be a primary threat through the weekend, particularly over northwest Montana. These type of intensities could cause ponding on roadways and in urban areas, as well as debris flows in susceptible locations such as recently burned areas and steep banks along roads. The showers, along with a somewhat cooler air mass associated with the Pacific Coast low, will also keep daytime temperatures noticeably cooler than this past week. A second upper low will drop along the Canadian coast Sunday, ejecting the first low over northwest Montana. Thus, that will continue to be the focus area for the heavy rain shower threat. The second low will hang along the Pacific Northwest Coast through much of the week. There doesn't look to be as much available atmospheric moisture in the coming week, but with energy and instability spinning off the upper low, thunderstorms will continue in the forecast. Temperatures will warm through the week in the southerly flow aloft ahead of the coastal system, however, they are not expected to equal the heat of the past week. && AVIATION...A slow moving cutoff low west of the region continues to pump moisture into the Northern Rockies. Showers will increase this morning, and embedded thunderstorms can be expected by noon. Northwest Montana will be hardest hit with precipitation, but all terminals can expect to be impacted by thunderstorms and showers. Thunderstorms are expected to be slow moving with lower ceilings, gusty winds, and heavy rain. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Jul 14, 11:22 AM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1122 AM MDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND DMG 13 SSW KOOTENAI FALLS 48.26N 115.85W
07/14/2012 LINCOLN MT PARK/FOREST SRVC
FOREST SERVICE REPORTED 20 TREES DOWN BLOCKING THE
SERVICE ROAD TO THE DORR SKEELS CAMPGROUND AT AROUND 230
AM. TIME OF POTENTIAL DOWNBURST COULD HAVE BEEN BETWEEN
100 AND 130 AM MDT ACCORDING TO RADAR.
&&
NOBLEThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:23 PM MDT | Severe Thunderstorm Warning | MSO | Idaho | 52 min |
| Jul 14, 3:59 PM MDT | Areal Flood Advisory | MSO | Lemhi | 49 min |
| Jul 14, 4:11 PM MDT | Areal Flood Advisory | MSO | Idaho | 2 hr |
Nearby
Flash Flood Watches in Idaho, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.